MAUDE Adverse Event Report: ARTHROCARE CORPORATION COBLATOR II CONTROLLER (240V); ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION COBLATOR II CONTROLLER (240V); ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number 13546-02
Medical Device Problem Codes Loose or Intermittent Connection (1371); Output above Specifications (1432); Overheating of Device (1437); Material Twisted/Bent (2981); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Unspecified Tissue Injury (4559)
Date of Event 03/06/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).H11 h3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alter the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a t&a procedure, an evac 70 xtra removed too much tissue.The procedure was resumed, after a non-significant surgical delay, using the same coblator ii device and a new evac 70 xtra wand was opened.The patient had to be taken back to theatre on (b)(6) 2026 evening following a bleeding post operatively and then was discharged on (b)(6) 2026.Patient current status is fine.No further complications were reported.
 
Additional Manufacturer Narrative
H11: h2: corrected information on: h6 (impact code).H3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined due to the limited clinical information provided.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Based on the limited information provided we are unable to conclude on factors known to contribute to the alleged report.Based on this investigation, the need for corrective action is not indicated.
 
Event or Problem Description
It was reported that, during a t&a procedure, a coblator ii was too hot and an evac 70 xtra removed too much tissue.The procedure was resumed, after a non-significant surgical delay, using the same coblator ii device and a new evac 70 xtra wand was opened.The patient had to be taken back to theatre on (b)(6) 2026 evening following a bleeding post operatively and then was discharged on (b)(6) 2026.Patient current status is fine.No further complications were reported.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H2: corrected data: b5, d1, d4, g4: 510k.H4.Additional information: d10, h6: medical device problem code.H3, h6: the coblator ii controller was received for evaluation.A visual inspection noted the warranty seal is intact.The back panel is bent around the volume dial.The volume dial is bent slightly.Functional testing found the controller output was too high when pressing the coag pedal.The ablate settings performed as expected.The correct coag visual display was observed, and the correct audible tone was emitted from the controller.A reference wand was utilized with the controller and found to produce plasma when either the ablate or coag pedals were pressed; note the coag pedal should not produce plasma.The output voltage displayed for coag was out of specification.The unit was opened and found multiple loose internal components.A device deficiency for evac 70 xtra coblator ii was not identified, and the root cause of the reported event could not be determined since the wand was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A complaint history review identified similar reported events, and a risk management review confirmed that the reported failure mode had been previously identified and documented; based on post market analysis, the occurrence of this event remains within acceptable limits and is considered adequately controlled.The root cause for the coblator ii controller failure was associated with a loose chip on the pcb.Factors that could have contributed to the reported include an impact event inconsistent with normal use.Based on this investigation, the need for corrective action is not indicated.If any additional information related to this event is received in the future, this investigation will be reopened for evaluation.

Brand Name
COBLATOR II CONTROLLER (240V)
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key24701754
Report Number3006524618-2026-00148
Device Sequence Number10109564
Product Code GEI
UDI-Device Identifier00817470002164
UDI-Public00817470002164
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K030108
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/08/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number13546-02
Device Lot Number2201117
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2026
Supplement Date Received by Manufacturer06/03/2026
06/26/2026
09/08/2026
Initial Report FDA Received Date03/26/2026
Supplement Report FDA Received Date06/09/2026
06/29/2026
09/08/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/16/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: EIC5872-01 LN: 2201117 EVAC 70 XTRA COBLATOR I
Outcome Attributed to Adverse Event Other; Hospitalization; Required Intervention;
Patient SexUnknown